I've regualrly taken 50 mg. HCTZ and 50 mg. Cozaar for a pretty long time and get good results. I'm losing weight (down 14 pounds in 6 weeks) and I'm curious to do a trial with no meds for a month or more...or FOREVER.
Well, yesterday was a clue as to what I am in for. I forgot my meds (I rarely do) and went out for the day, with much walking in Manhattan, theater dinner etc. Dragged home with the sorest knees I've had in a long time...actually YELPED at on point going up a flight of stairs. I gained 4 pounds of bloat during the day which was bad for morale over and above the pain. My BP went up to 145/90 as of this morning so I popped the 2 BP meds at dawn and have started peeing.
Last time I did a drugless trial it was about 4 days of bloat til my body started finding equilibrium both with weight and with BP...and I guess there will be no way to get to drug-free without the 4 days (to a week) of agony.
I guess one might say I'm a thiazide junkie. The Cozaar does NOTHING, my BP is the same with or without it and if I didn't have an infinite supply, I'd never buy another bottle. But that thiazide is one potent drug for me.
I just wish a little extra water pressure didn;t create so much joint pain...but at least I'm grateful it wasn't my back!<knocking wood>
Basically, have you tried other things that make you pee? For example--drinking a large amount of water, using more caffeine by far (than you usually do), trying "natural" diuretics such as Taurine? None of these may be long-term solutions, but they might help you get over the hump wo as much bloat or pain. Because I drink 4-6 cups of coffee a day, I find that a diuretic adds nothing. (I know that's not healthy or good for the bp etc., but the ol' low carb diet cuts back the number of permitted beverages a lot!)
Why would you want to get off the thiazides? The ALLHAT and other such studies have shown they make bp patients live longer. I'm on 25 mg chlorthalidone and 20 mg lisinopril each day and I've never felt better. Do you have any negative reaction to the HCTZ?
It's because I'm leery about taking a drug for 25 years as I have. I've heard that long-term use is damaging to the kidneys. I also have gout that I think was CAUSED by the thiazides and I am taking allopurionol for 15 years to counteract the uric acid retention from the thiazide. Some people are finding that the formerly THOUGHT-innocuous allopurinol is causing problems for long term users (like auto-immune disease.)
Getting off both of these would seem to be wise for me but it can only be done with good BP at low weight...hence the dieting. I MIGHT be low enough now but I have to go through this trial by fire to find out!
OY alternate diuretics...I drink 42 ounces of coffee to get my day started and that's CUTTING BACK for me. I'm the opposite of you; I've never seen any diuretic effect from caffeine. I'm SO anomalous that I sometimes have a couple cups to get a good night's sleep:!
If this trial doesn't work, I think I'll try a switch to a LOOP diuretic and at least work on a different area of the kidney for a couple decades.
But I remain hopeful that I can free myself from both the diuretics AND the antigout meds soon. Hope, Hope!
Except for the gout and perennially low serum sodium which causes no symptoms, I have never had problem one with hydrochlorothiazide. It's a superb drug and should be EVERYONE'S first defense against hypertension.
Lenin, have you tried cutting back slowly on the amount of diuretic instead of just stopping cold turkey? Maybe if you took increasingly smaller amounts gradually, it would allow your body to adjust without just whacking it with nothing.
I too have been on and off HCTZ for 25 years. It is the best at lowering my BP too. I do take other meds with it but they don't do anything by themselves. My problem is potassium. From time to time the diuretic will deplete it and then I have to get off. Every time I stop up goes the BP reguardless of any other BP meds I'm taking.
I would like to up my dose to 50mgs but my doc won't let me. I get great results in the am (about 1-2 hours after I take it) but it seems to wear off some, later in the day. Wonder how it would do if I split the pill am-pm. I'd probably be up all night visiting the bathroom
I must naturally get lots of potassium in my food becasue I've never once had a problem with low potassium levels.
I DID foget to mention ANOTHER VERY good reason I'd like to get off HCTZ (and ALL BP meds)...and that's the nightmare of ED...no fun! Well, it's only a problem for HALF the population.
I guess a practical way for me to deal with it would be to double up on the Cozaar (100 mg.) while I stop the thiazide for a week and I control my salt with a super-human effort and then drop the Cozaar...or else, just stop weighing myself evey morning...but then how would I tell it IS morning!
Unfortunately the joint pains from the water retention would tell the tale!
I wish JUST Cozaar would do something but it is a truly worthless drug for me.
Thiazides can cause glucose reading to rise. That is why a lot of diabetics don't like to take hctz. My mom took it for many yrs, but noticed her bp was ok, but her glucose a1c had gone way out of whack.
I think most water pill can cause other disease to occur. just my two-cents.
I agree Lane, so make that FOUR cents.
Fortunately I am a rock-solid glucose person who can rarely get glucose over 120 even after a big meal.
But take ANY drug for 30 years and it wil turn 'round and BITE you somewhere.